Texas, 2023

Wildfire in Texas, September 8 to 10, 2023

September 8 to 10, 2023 · NWS OUN · 1 event in 1 county or zone

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Baylor County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Baylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 11:03 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 8, 11:03 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1203 PM CDT Fri Sep 8 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 244 AM CDT Fri Sep 8 2023

The heat underneath the long-persistent upper high will bring
another day of record-breaking afternoon temperatures to
southwestern Oklahoma and adjacent areas south of the Red River.
Meanwhile, a surface low over the northern Texas panhandle and an
associate trough are expected to move slowly east into southern
Oklahoma by afternoon. South to southeast east of the low will bring
very humid air into southeastern Oklahoma. These features along with
a weak upper wave moving around the northeastern periphery of the
upper high will bring good chances for thunderstorms over south
central and southeastern Oklahoma this afternoon and tonight.
Instability is expected to be sufficient for a risk of damaging wind
gusts, particularly with the very high surface temperatures. This
same surface low will bring dry southwest winds over southwestern
Oklahoma and adjacent northern Texas increasing the fire risk there
this afternoon.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 244 AM CDT Fri Sep 8 2023

Easterly winds on Saturday, in the wake of the trough passage on
Friday, will help bring temperatures down slightly. They will,
however, remain above average. During this time will be a
transition to weak northerly mid-level flow on the eastern flank
of the upper high. This will allow for several weak short-wave
troughs to move over Oklahoma Sunday and Monday. On Monday a cold
front is expected to pass through the state, bringing clouds and a
broad areas of showers and storms. This will take daytime
temperatures down, but the continued humid air mass will keep
minimum temperatures up. Another front that passes through
Oklahoma around mid-week will keep daytime temperatures a bit
below average while drier air allows minimum temperatures to fall
into the 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Fri Sep 8 2023

A surface low situated over west central Oklahoma is influencing
surface winds at most TAF sites this afternoon. They will all
gradually shift to east-northeasterly overnight as a cold front
pushes in. A low chance for storms exists this evening at SPS, but
chances are too low to mention within the TAF explicitly. A better
chance exists at ADM and DUA, where gusty winds and reductions in
visibility are possible. Otherwise, VFR conditions will prevail.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  92  66  88 /  10  10  10  20
Hobart OK         69  97  68  93 /  20  10  10  50
Wichita Falls TX  72  99  71  96 /  20  10  10  30
Gage OK           62  93  62  87 /   0   0  30  60
Ponca City OK     64  92  63  87 /   0   0   0  20
Durant OK         70  94  66  94 /  40  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ036-037-039>048-
     050>052.

TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...09
LONG TERM....09
AVIATION...04
Hazardous weather outlook, Sep 8, 1:55 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
255 PM CDT Fri Sep 8 2023

OKZ004>048-050>052-TXZ083>090-092000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
255 PM CDT Fri Sep 8 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Temperatures and heat index values will range from 105-110 degrees
across portions of southwestern Oklahoma and western-north Texas.

.Fire Weather...
Elevated fire weather conditions will continue across southwestern
Oklahoma and western-north Texas through near and just after
sunset.

.Thunderstorms...
A few strong to severe thunderstorms are possible from late this
afternoon through late tonight, mainly across southern Oklahoma
and western-north Texas. Damaging winds are the primary concern
with the strongest storms, though large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Chances for thunderstorms will exist from early Sunday into
portions of next week across the area. Severe weather concern
remains low for now.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 8, 12:22 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
122 PM CDT Fri Sep 8 2023

OKZ031-032-081845-
Hughes OK-Seminole OK-
122 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of northeastern
Seminole and northeastern Hughes Counties through 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cromwell, moving southeast at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wetumka, Cromwell, and Horntown.

This includes Interstate 40 between mile markers 206 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9621 3538 9659 3540 9657 3539 9653
      3542 9655 3544 9653 3543 9651 3543 9649
      3546 9648 3546 9646 3545 9644 3529 9644
      3529 9619 3520 9604
TIME...MOT...LOC 1821Z 312DEG 29KT 3535 9643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Meister
Special weather statement, Sep 8, 12:45 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Norman OK
145 PM CDT Fri Sep 8 2023

OKZ031-032-081915-
Hughes OK-Seminole OK-
145 PM CDT Fri Sep 8 2023

...Strong thunderstorms will impact portions of northeastern Seminole
and northern Hughes Counties through 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cromwell to near Wetumka to near Dustin.
Movement was southeast at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wetumka, Dustin, Cromwell, and Lamar.

This includes Interstate 40 between mile markers 210 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3502 9609 3531 9657
      3539 9651 3538 9644 3529 9644 3529 9598
      3515 9598
TIME...MOT...LOC 1844Z 301DEG 31KT 3532 9650 3521 9626 3529 9607

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Meister
Special weather statement, Sep 8, 1:12 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
212 PM CDT Fri Sep 8 2023

OKZ032-081930-
Hughes OK-
212 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of northeastern Hughes
County through 230 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Wetumka, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wetumka, Lamar, and Horntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3493 9609 3516 9632
      3524 9625 3525 9614 3517 9598 3515 9598
TIME...MOT...LOC 1911Z 306DEG 29KT 3517 9623

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Meister

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Baylor

When
September 8, 1:55 PM CST to September 10, 6:28 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

The 'Cowan Fire' spread over 5,075 acres across eastern Baylor County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139410.